Alert archive / Wisconsin / Gale Warnings in 2019

Gale Warning 1, NWS Milwaukee, WI

January 3, 2019

NWS Milwaukee, WI issued this gale warning at Jan 3, 2019, 1:52 PM CST. It took effect at Jan 3, 2019, 2:00 PM CST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 3, 2019, 1:52 PM CST (19:52 UTC)
In effect from
Jan 3, 2019, 2:00 PM CST
Expired
Jan 4, 2019, 12:00 AM CST
In force
10 hr
Issued by
NWS Milwaukee, WI

The text

As transmitted.

155 
WHUS73 KMKX 031952
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
152 PM CST Thu Jan 3 2019

...Gusty Southwest Winds Continuing into Tonight...

.A tightening pressure gradient between low pressure moving across
southern Canada and high pressure over the southeast states will 
cause gusty southwest winds across Lake Michigan the rest of today
into tonight. The highest wind gusts are expected from late 
afternoon through late evening.

LMZ261-362-364-563-040400-
/O.NEW.KMKX.GL.W.0001.190103T2000Z-190104T0600Z/
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
152 PM CST Thu Jan 3 2019

...GALE WARNING IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

The National Weather Service in Milwaukee/Sullivan has issued a
Gale Warning...which is in effect until midnight CST tonight. 

* WINDS: Southwest winds gusting to 35 knots.  

* WAVES: Building to 6 to 10 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LMZ643>646-040400-
/O.CON.KMKX.SC.Y.0001.190103T2100Z-190104T1000Z/
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
152 PM CST Thu Jan 3 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CST FRIDAY...

* WINDS: Southwest winds 10 to 20 kt with gusts to 25 knots
  through late tonight. Highest gusts will be toward the Open 
  Waters. 

* WAVES: 2 to 4 feet through tonight. Highest waves will be 
  toward the Open Waters. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
www.weather.gov/mkx

MBK
2 follow-up statements
572 
WHUS73 KMKX 040227
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
827 PM CST Thu Jan 3 2019

...Gusty Southwest Winds Continue... 

LMZ261-362-364-563-040600-
/O.CON.KMKX.GL.W.0001.000000T0000Z-190104T0600Z/
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
827 PM CST Thu Jan 3 2019

...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WINDS: Southwest winds gusting to 35 knots.

* WAVES: Building to 6 to 10 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LMZ643>646-041000-
/O.CON.KMKX.SC.Y.0001.000000T0000Z-190104T1000Z/
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
827 PM CST Thu Jan 3 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CST FRIDAY...

* WINDS: Southwest winds 10 to 20 kt with gusts to 25 knots 
  through late tonight. Highest gusts will be toward the Open 
  Waters. 

* WAVES: 2 to 4 feet through tonight. Highest waves will be 
  toward the Open Waters. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$


www.weather.gov/mkx
793 
WHUS73 KMKX 040535
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
1135 PM CST Thu Jan 3 2019

LMZ261-362-364-563-040645-
/O.EXP.KMKX.GL.W.0001.000000T0000Z-190104T0600Z/
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
1135 PM CST Thu Jan 3 2019

...GALE WARNING WILL EXPIRE AT MIDNIGHT CST TONIGHT...

The Gale Warning will expire at midnight CST tonight. Southwest
gusts to 30 knots will continue overnight.

$$

LMZ643>646-041000-
/O.CON.KMKX.SC.Y.0001.000000T0000Z-190104T1000Z/
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1135 PM CST Thu Jan 3 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CST FRIDAY...

* WINDS: Southwest winds 10 to 20 kt with gusts to 25 knots 
  through late tonight. Highest gusts will be toward the Open 
  Waters. 

* WAVES: 2 to 4 feet through tonight. Highest waves will be 
  toward the Open Waters. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$


www.weather.gov/mkx

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this gale warning went out at Jan 3, 11:34 AM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Jan 3, 11:34 AM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1134 AM CST Thu Jan 3 2019

.UPDATE...Passing high level thin-patchy opaque cloudiness over
northern CWA will progress southeast through early afternoon, with
more sct-bkn high cloudiness upstream over northwest WI into MN.
These passing high clouds will continue to affect parts of the
area into the evenint. Temps have warmed into the upper 20s to
lower 30s, and should peak in the mid 30s most areas with a few
upper 30s in southern areas with less snow cover.

&&

.AVIATION(18Z TAFS)...VFR conditions to continue this forecast
period. Increasing low level winds will result in some gusts into
the 15 to 20 kt range this afternoon. The winds will decouple late
this afternoon, but the gusty southwest winds will continue just
off the surface. This will result in low level wind shear for most
of tonight, with gusts up to 40 kt between 1.5-2K ft.

&&

.PREV DISCUSSION... (Issued 952 AM CST Thu Jan 3 2019)

UPDATE...Upstream warm air advection passing across northern
Wisconsin will result in some sct-bkn high level cloudiness across portions
of CWA rest of today into this evening. Breezy southwest winds
will pull warmer air into southern WI. Temperatures this afternoon
are still expected to peak in the low to mid 30s.

MARINE...

Open Waters...Still evaluating whether a Gale Warning is
warranted for far northern Lake Michigan open waters (4 northern
zones) for this afternoon into tonight. A few gusts to 35 knots
are possible around the Manitou Islands north to Beaver Island.
Otherwise a tightening pressure gradient across the western Great
Lakes due to passing low pressure across southern Canada will
result in gusty west to southwest winds today into Friday morning.

Nearshore...A Small Craft Advisory remains in effect from mid-
afternoon through tonight for gusty southwest winds developing to
25 knots. The advisory runs through late tonight.

PREV DISCUSSION... (Issued 536 AM CST Thu Jan 3 2019)

UPDATE...

No change to the forecast for today.

AVIATION(12Z TAFS)...

Skies are remaining clear this morning with a dry feed of air
moving in from the southwest. We should see some high clouds
spread into southern Wisconsin this afternoon. These may persist
through the night. Winds will be 30 to 40 kt just off the surface
overnight, so expect a period of non-convective low level wind
shear. The quiet weather will continue through the weekend.

PREV DISCUSSION... (Issued 343 AM CST Thu Jan 3 2019)

SHORT TERM...

Today through Friday...Forecast Confidence is High.

We will see plenty of sunshine this morning. Then some high clouds
will spread into the area this afternoon, so we will just have
filtered sunshine. Temperatures will continue to warm on steady
southwest winds. Highs will be in the mid to upper 30s today, with
lows only dropping into the mid to upper 20s tonight. Expect highs
around 40 on Friday with diminishing winds and mostly sunny skies.

LONG TERM...

Friday night through Sunday...Confidence is High.

Quiet weather conditions and well above average temperatures are
expected. Our warming trend will continue into Saturday. The
biggest challenge to temperatures will end up being the extent and
depth of lingering snow coverage. Have remained conservative with
temperatures from the Dells to Fond du Lac and Sheboygan where
snow coverage is deepest. Sunshine, warm advection courtesy of
westerly winds and a thinning, if not nonexistent, snow coverage
will allow for temperatures rising well into the 40s flirting with
50 over the remainder of the area. Latest MOS guidance has
trended warmer, pushing 50 in parts of southwestern and southern
WI and it is hard to argue with that trend. Records for MSN/MKE
are in the low 50s.

Frontal passage late Saturday will allow a cooler airmass to
spread into the region for Sunday. This will knock temperatures
back into the upper 30s/lower 40s, though still well above average
for early January.

Sunday night through Monday night...Confidence is Medium.

00z suite of model output has aligned nicely after days of
variability. Strong warm advection and precipitation will begin
ahead of an incoming short wave Sunday night. Have kept a mention
of a rain/snow mix at onset, however the strength of warm
advection suggests this should be short lived. Rain is expected to
persist through Monday, exiting stage east Monday night. Perhaps a
brief changeover to light snow is possible as this system departs,
but the bottom line is that this should be a mainly wet system.

Tuesday onward...Confidence is Medium.

Surface high pressure will build over the region, dropping highs
into the 30s and lows in the 20s. This is still a good 7-10
degrees above average. Little if any precipitation is expected at
this time.

AVIATION(09Z TAFS)...

Skies are remaining clear this morning with a dry feed of air
moving in from the southwest. We should see some high clouds
spread into southern Wisconsin this afternoon. These may persist
through the night. Winds will be 20 to 30 kt just off the surface
overnight, so expect a period of non-convective low level wind
shear. The quiet weather will continue through the weekend.

MARINE...

A tight pressure gradient between a low pressure trough crossing
Lake Superior and high pressure over the southeast states will
bring increasing southwest winds to Lake Michigan. Highest wind
gusts are expected from late afternoon through late evening. A few
gale force gusts are possible over the north third of the lake,
primarily toward the Manitou Islands and the Leelanau Peninsula.
Gusts up to 25 kt are likely over the nearshore waters of
southeast Wisconsin (just offshore), so a Small Craft Advisory is
in effect from late afternoon through late tonight.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory from 3 PM this afternoon to 4 AM CST Friday
     for LMZ643>646.

&&

Update...MBK
Today/Tonight and Aviation/Marine...MBK
Friday THROUGH Wednesday...Gagan
Hazardous weather outlook, Jan 3, 4:06 AM CST, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
406 AM CST Thu Jan 3 2019

WIZ046-047-051-052-056>060-062>072-041015-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
406 AM CST Thu Jan 3 2019

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-041015-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
406 AM CST Thu Jan 3 2019

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

A small craft advisory has been issued for southwest wind gusts
to around 25 knots this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Southeast winds will approach small craft advisory level Sunday
into Thursday night.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-041015-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
406 AM CST Thu Jan 3 2019

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

A few southwesterly wind gusts may approach gales this afternoon
and tonight across the northern half of the lake.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Wind gusts could approach gale force at times Sunday night and
Monday.

www.weather.gov/mkx

In the hours before

Local storm report, Jan 3, 8:20 AM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
820 AM CST THU JAN 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     SNOW             2 ESE SOUTH BYRON       43.63N 88.45W
01/03/2019  M1.8 INCH        FOND DU LAC        WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION FDCW3, FOND DU
            LAC-MID.

0545 AM     SNOW             2 NNW SHEBOYGAN         43.78N 87.72W
01/03/2019  M1.7 INCH        SHEBOYGAN          WI   COCORAHS

            COCORAHS STATION WI-SB-14, 2 NNW SHEBOYGAN.

0630 AM     SNOW             3 N KOHLER              43.78N 87.77W
01/03/2019  M1.5 INCH        SHEBOYGAN          WI   COCORAHS

            COCORAHS STATION WI-SB-12, 3 NNE KOHLER.

0735 AM     SNOW             5 W MOUNT CALVARY       43.83N 88.35W
01/03/2019  M1.0 INCH        FOND DU LAC        WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION TAHW3, TAYCHEEDAH.

0700 AM     SNOW             LODI                    43.32N 89.53W
01/03/2019  M1.0 INCH        COLUMBIA           WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION LODW3, LODI.

0700 AM     SNOW             4 WSW HOWARDS GROVE     43.81N 87.91W
01/03/2019  M1.0 INCH        SHEBOYGAN          WI   COCORAHS

            COCORAHS STATION WI-SB-18, 4 WSW HOWARDS
            GROVE.

0700 AM     SNOW             1 SSE BARNEVELD         43.00N 89.89W
01/03/2019  M1.0 INCH        IOWA               WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION BLDW3, BARNEVELD 1 S.

0700 AM     SNOW             THERESA                 43.51N 88.46W
01/03/2019  M1.0 INCH        DODGE              WI   COCORAHS

            COCORAHS STATION WI-DD-6, THERESA.

0525 AM     SNOW             1 N REEDSBURG           43.55N 90.00W
01/03/2019  M1.0 INCH        SAUK               WI   COCORAHS

            COCORAHS STATION WI-SK-15, 1 N REEDSBURG.

1100 AM     SNOW             BEAVER DAM              43.47N 88.84W
01/02/2019  M1.0 INCH        DODGE              WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION BDMW3, BEAVER DAM 1
            N.

0819 AM     SNOW             6 E BARABOO             43.48N 89.63W
01/02/2019  M1.0 INCH        SAUK               WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION BABW3, BARABOO-WWTP.

&&
Local storm report, Jan 3, 9:00 AM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
900 AM CST THU JAN 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 SW FOND DU LAC        43.77N 88.47W
01/03/2019  M1.3 INCH        FOND DU LAC        WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION FCDW3, FOND DU LAC.

&&

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 3:23 AM CSTSmall Craft AdvisoryMKX25 hr

Nearby

Gale Warnings in Wisconsin, 2019Every gale warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.